Thunderstorm Wind, Nottoway
- When
- March 31, 12:45 PM EST
- Where
- Nottoway County, 3.38 mi ENE of Nottoway
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 37.140, -78.020
Two trees were downed.
Scattered severe thunderstorms in advance of a cold front produced damaging winds across portions of central and south central Virginia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AKQ wrote it up.
Scattered severe thunderstorms in advance of a cold front produced damaging winds across portions of central and south central Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Mar 31, 9:18 AM EST, 3 hours 27 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
1018 AM EDT Thu Mar 31 2022
.SYNOPSIS...
Low pressure moves northeast into eastern Canada this afternoon.T
he trailing cold front crossing the region tonight. A trough of
low pressure crosses the area Friday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 1015 AM EDT Thursday...
Potential for at least SCT convection later today/this evening
as moisture continuing to increase on S winds. S winds will
become gusty to 30-40 mph midday and continue this afternoon. A
cold front remains well W of the FA attm. Widespread cloudiness
covers the region now and an area of SHRAS is advancing closer
from the WSW. At least into early this afternoon...convective
will remain limited by clouds and possible SHRAS. Hi res models
showing that there may be two areas of concern for stronger
convection later today...ESE VA-NE NC and areas WNW of RIC/I 95
corridor. Both will depend of amount of destabilization as wind
profiles are strong enough to support concerns for stronger
convection. SPC continues the SLGT for most of the FA. Highs
today from the u60s-l70s N and W to the m-u70s SE.
The front comes through tonite. Sct convection ahead of it
shifts toward the coast thru 06Z with lingering shwrs mainly
east of I-95 thru the overnite hrs. Mild with lows upr 40s nw to
upr 50s se.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/...
As of 1015 AM EDT Thursday...
The front comes through tonight. Sct convection ahead of it
shifts toward the coast thru 06Z with lingering shwrs mainly
east of I-95 thru the overnite hrs. Mild with lows upr 40s nw to
upr 50s se.
Sct shwrs cont across the east Fri morning as a secondary trof
swings across the region. High pressure then builds back into the
area from the west Fri aftrn thru Sat. Dry thru this period. Still
warm and breezy Fri as CAA is slow to cross the mts. Highs Fri in
the 60s to arnd 70 se. Colder Fri nite with lows from the lwr 30s
nw-lwr 40s se. Highs Sat 60-65 away from the water, mid-upr 50s nr
the water.
Gusty west winds with RH's falling to arnd 30% Fri. Normally this
would pose a fire wx concern, but think the rainfall we expect later
today should help to moisten up the 10 hr fuels.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
As of 315 AM EDT Thursday...
A weak s/w trof is progged to cross the region late Sat nite/Sun
morn before pushing offshore. Moisture seems limited so will only
carry low chc PoPs with this feature thru 18Z Sun. Lows Sat nite in
the 40s. Highs Sun in the 60s.
High pressure builds into the area early next week. Dry thru Mon
nite. Lows Sun nite mid 30s nw to mid 40 se. Highs Mon in the 60s.
Lows Mon nite in the 40s.
Warmer with unsettled conditions expected for the middle of next week.
Will carry low chc PoPs Tue aftrn with chc PoPs Tue nite/Wed. Highs
Tue 70-75 except mid-upr 60s ern shore. Lows Tue nite in the 50s.
Highs Wed in the 70s.
&&
.AVIATION /14Z THURSDAY THROUGH MONDAY/...
As of 630 AM EDT Thursday...
Gusty south winds btwn 15-30 kts along with MVFR CIGS btwn 1.5 -
3K FT preceed the shwrs that will overspread the region late this
morning and aftrnoon. Thunder still possible after 21z, but it is
still to early to determine exactly where it will occur.
Expect CIGS to vary today, but still remain in the MVFR to perhaps
the lwr end of VFR range. VSBYS will vary (psbly IFR range) in any
shwr/tstm that does occur. SSW winds remain gusty at 20-35 kt. A
cold front will push the convection offshore later tonite.
OUTLOOK...
Some lingering shwrs and lwr CIGS at SBY Fri morning as a secondary
trof swings thru. Otw, VFR conditions return thru Sat as high pressure
builds back into the area. Addntl shwrs possible late Sat nite/Sun
morning as a weak disturbance moves across the area.
&&
.MARINE...
As of 315 AM EDT Thursday...
Strong (~985mb) sfc low pressure is quickly tracking NE across the
wrn Great Lakes early this morning. The pressure gradient ahead of
the low has allowed southerly winds to increase to 15-20kt (w/ gusts
around 25kt). Expect winds to increase to ~25kt across most of the
waters by mid to late aftn (w/ prevailing gusts around 30kt). Winds
will be a bit higher (25-30kt) across the nrn coastal waters.
Forecast thinking remains similar to the previous package, and
continue to think that the strengthening LLVL inversion over the
cool (45-50F) waters will keep prevailing gusts below gale force
today-this evening. However, occasional gusts around 35kt are likely
on ocean N of Parramore Island VA and near the land-water interface
on the bay/rivers/sound). The highest wind speeds are expected to
occur between 20-02z/4 PM-10 PM. Have maintained SCAs for all waters
and will continue the mention of occasional 35kt gusts in the MWW.
Scattered to numerous showers and a few tstms are expected across
the waters this afternoon through the first part of tonight in
advance of the cold front (that moves through the waters and off the
coast by early Fri morning). Brief gusts in excess of 35 kt are
likely with the stronger storms. Winds veer to the SW and diminish
to ~15 kt by by late tonight as the cold front arrives and the
pressure gradient slackens.
Right now the CAA behind that front is not as cold as the past few
days and w/ the storm system lifting NNE into central Quebec. W
winds will increase to 15-20kt by Fri aftn. Did not extend the SCAs
attm (as there will be a period of sub-SCA conditions late tonight-
Fri), but another round of SCAs appear likely by late Fri for
portions of the local marine area. A secondary push of CAA will move
across the waters Fri night...w/ an additional round of SCAs likely
(mainly on the bay and nrn coastal waters where sustained NW winds
will average ~20kt with higher gusts). Seas are forecast to build to
5-9 ft by this evening (highest 10-20 NM offshore) w/ 3-4 ft waves
on the bay. Sub-SCA conditions are then expected for the
weekend and early next week.
&&
.TIDES/COASTAL FLOODING...
As of 600 AM EDT Thursday...
No coastal flooding is expected at any of our forecast sites, but
there is a non-zero chc of nuisance tidal flooding in areas on the
north side of the Albemarle Sound later today with the persistent,
moderately strong southerly winds. In addition, water levels are
forecast to drop to near -1 ft MLLW in areas adjacent to the Lower
Ches Bay and Atlantic coast of SE VA/NE NC during tonight's low tide
as winds veer to the SW.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory until 1 AM EDT Friday for ANZ635>638.
Small Craft Advisory until 4 AM EDT Friday for ANZ630>634.
Small Craft Advisory until 10 AM EDT Friday for ANZ650-652-654.
Small Craft Advisory until 7 AM EDT Friday for ANZ656-658.
&&
SYNOPSIS...MPR
NEAR TERM...ALB
SHORT TERM...MPR
LONG TERM...MPR
AVIATION...MPR
MARINE...ERI
TIDES/COASTAL FLOODING...AKQHazardous Weather Outlook National Weather Service Wakefield VA 333 AM EDT Thu Mar 31 2022 MDZ021>025-NCZ012>014-030-VAZ048-060>062-064>069-075>090-092-093-095- 096-099-100-509>525-010745- Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches- Northampton-Hertford-Gates-Bertie-Fluvanna-Prince Edward-Cumberland- Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan- Westmoreland-Richmond-Northumberland-Lancaster-Brunswick-Dinwiddie- Prince George-Charles City-New Kent-Gloucester-Middlesex-Mathews- Greensville-Sussex-Surry-James City-Southampton-Isle of Wight- Norfolk/Portsmouth-Suffolk-Accomack-Western Louisa-Eastern Louisa- Western Hanover-Eastern Hanover-Western Chesterfield- Eastern Chesterfield (Including Col. Heights)- Western Henrico (Including the City of Richmond)-Eastern Henrico- Western King William-Eastern King William-Western King and Queen- Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News- Hampton/Poquoson- 333 AM EDT Thu Mar 31 2022 This Hazardous Weather Outlook is for southeast Maryland, northeast North Carolina, central Virginia, east central Virginia, eastern Virginia, north central Virginia, south central Virginia and southeast Virginia. .DAY ONE...Today and Tonight. Gusty south winds between 30 to 40 mph are likely today. Showers with embedded thunderstorms are likely ahead of a cold front late this afternoon and evening. Damaging wind gusts will be possible in the strongest storms. .DAYS TWO THROUGH SEVEN...Friday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later today. NCZ015>017-031-032-102-VAZ097-098-010745- Pasquotank-Camden-Western Currituck-Chowan-Perquimans- Eastern Currituck-Chesapeake-Virginia Beach- 333 AM EDT Thu Mar 31 2022 This Hazardous Weather Outlook is for northeast North Carolina and southeast Virginia. .DAY ONE...Today and Tonight. Gusty south winds between 30 to 40 mph are likely today. Showers with embedded thunderstorms are likely ahead of a cold front late this afternoon and evening. Isolated damaging wind gusts will be possible in the strongest storms. .DAYS TWO THROUGH SEVEN...Friday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later today.
Special Weather Statement
National Weather Service Wakefield VA
115 PM EDT Thu Mar 31 2022
VAZ062-067>069-513-515-311800-
Goochland VA-Nottoway VA-Western Chesterfield VA-
Western Henrico (Including the City of Richmond) VA-Powhatan VA-
Amelia VA-
115 PM EDT Thu Mar 31 2022
...A gusty shower will impact portions of northwestern Chesterfield,
central Nottoway, southeastern Goochland, west central Henrico,
eastern Amelia and southeastern Powhatan Counties and the City of
Richmond through 200 PM EDT...
At 113 PM EDT, Doppler radar was tracking a gusty shower centered
near Spainville, or near Blackstone, moving northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small trees and blow around
unsecured objects. Wind impacting handling of high profile
vehicles.
This strong thunderstorm will be near...
Mannboro around 125 PM EDT.
Scotts Fork around 130 PM EDT.
Chula around 135 PM EDT.
Moseley around 140 PM EDT.
Tuckahoe, Bon Air, University Of Richmond, Manakin and Sabot
around 200 PM EDT.
Other locations impacted by this storm include Flat Rock, Winterpock,
Earls, Pilkinton, Johnsons Springs, Midlothian, Short Pump, Subletts,
Winterham and Skinquarter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
This shower may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
&&
LAT...LON 3771 7773 3771 7770 3756 7744 3708 7802
3712 7809
TIME...MOT...LOC 1713Z 214DEG 39KT 3717 7799
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
ALBSpecial Weather Statement
National Weather Service Wakefield VA
119 PM EDT Thu Mar 31 2022
VAZ066>068-311800-
Lunenburg VA-Nottoway VA-Amelia VA-
119 PM EDT Thu Mar 31 2022
...A cluster of gusty showers will impact portions of central
Lunenburg, Nottoway and southwestern Amelia Counties through 200 PM
EDT...
At 119 PM EDT, Doppler radar was tracking a cluster of gusty showers
near Lunenburg, or near Victoria, moving northeast at 55 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small trees and blow around
unsecured objects. Wind impacting handling of high profile
vehicles.
This strong thunderstorm will be near...
Kenbridge around 125 PM EDT.
Nottoway and Fort Pickett around 135 PM EDT.
Blackstone and Crewe around 140 PM EDT.
Spainville around 145 PM EDT.
Other locations impacted by this storm include Gary, North Wellville,
Irby, Wilburn, Loves Mill, Earls, Murdocks, The Falls, Wellville and
Maplewood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Strong wind gusts are possible with these showers. These wind gusts
are capable of knocking down tree limbs, small or weakened trees,
and blowing around trash cans, potted plants, lawn furniture, and
other light outdoor objects.
These showers may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
&&
LAT...LON 3738 7807 3718 7781 3714 7790 3707 7790
3701 7799 3702 7800 3700 7800 3683 7824
3686 7833
TIME...MOT...LOC 1719Z 215DEG 49KT 3691 7823
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
ALBSpecial Weather Statement
National Weather Service Wakefield VA
122 PM EDT Thu Mar 31 2022
VAZ065-066-079-311800-
Lunenburg VA-Mecklenburg VA-Brunswick VA-
122 PM EDT Thu Mar 31 2022
...A line of gusty showers will impact portions of southeastern
Mecklenburg, southeastern Lunenburg and west central Brunswick
Counties through 200 PM EDT...
At 121 PM EDT, Doppler radar was tracking gusty showers along a line
extending from 7 miles south of Boydton to near Henderson.
Movement was northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small trees and blow around
unsecured objects. Wind impacting handling of high profile
vehicles.
Strong thunderstorms will be near...
South Hill, Brodnax and La Crosse around 200 PM EDT.
Other locations impacted by these storms include Bacons Fork,
Beechwood, John H Kerr Dam, North View, Forksville, Lafoon Corner,
Richardson, Bracey, Keats and Eppes Fork.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Strong wind gusts are possible with these showers. These wind gusts
are capable of knocking down tree limbs, small or weakened trees,
and blowing around trash cans, potted plants, lawn furniture, and
other light outdoor objects.
These showers may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
&&
LAT...LON 3695 7810 3671 7795 3654 7817 3655 7825
3654 7846 3658 7846
TIME...MOT...LOC 1721Z 217DEG 37KT 3656 7842 3636 7842
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
ALBThe Norfolk radar (KAKQ), 92 km away, was scanning. The volume nearest the first event began at 17:47 UTC.
2 thunderstorm wind, 2 funnel cloud. Local standard time, as filed.
Two trees were downed.
Funnel cloud was reported near Woolridge Road.
Tree was downed along Pemberton Road at Interstate 64.
Funnel cloud was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2022Every state in 2022This day in weather historyWarnings in Virginia, March 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1016267, 1016264, 1016269, 1016265.